0
Summaries for Patients |

Delayed-Onset Heparin-Induced Thrombocytopenia and Thrombosis FREE

[+] Article and Author Information

The summary below is from the full report titled “Delayed-Onset Heparin-Induced Thrombocytopenia and Thrombosis.” It is in the 2 October 2001 issue of Annals of Internal Medicine (volume 135, pages 502-506). The authors are TE Warkentin and JG Kelton.


Ann Intern Med. 2001;135(7):S45. doi:10.7326/0003-4819-135-7-200110020-00005
Text Size: A A A

What is the problem and what is known about it so far?

Blood thinners, such as heparin, are often needed to treat patients who have developed (or are at risk for) blood clots in their veins or arteries. It has been known for many years that a small proportion of these patients has an adverse reaction to heparin administration characterized by a decrease in the number of platelets (particles that are necessary for blood clot formation) circulating in the blood. This abnormality is known as heparin-induced thrombocytopenia. The reaction is caused by development of antibodies (proteins made by the immune system of the body) against a combination of platelets and heparin, which destroy the platelets. A common but unexpected feature of heparin-induced thrombocytopenia is the formation of new blood clots that are often life-threatening. Usually, heparin-induced thrombocytopenia occurs 5 or more days after the start of heparin therapy, and while the patient is receiving the drug.

Why did the researchers do this particular study?

The researchers wanted to describe the syndrome of delayed-onset heparin-induced thrombocytopenia, in which thrombocytopenia begins 5 or more days after heparin therapy is stopped.

Who was studied?

12 patients who developed heparin-induced thrombocytopenia at least 5 days after heparin treatment was stopped.

How was the study done?

The researchers performed two tests on the blood of each of the 12 patients to detect the presence of antibodies against the combination of heparin and platelets. They then compared the results with those from typical patients with heparin-induced thrombocytopenia whose platelet counts decreased while they were receiving the drug.

What did the researchers find?

Thrombocytopenia and blood clot formation began an average of 9 days after the last dose of heparin. Six of the patients had been discharged from the hospital before the platelet count decreased. All 12 patients developed blood clots; most clots were in the veins, but some patients had clots in arteries as well. Nine of the 12 patients were not recognized as having delayed-onset heparin-induced thrombocytopenia and received additional heparin to treat the blood clot formation. All of these patients had a further decrease in platelets, and 1 had a cardiac arrest 15 minutes after receiving the additional heparin.

What were the limitations of the study?

A relatively small number of patients with this disorder has been described.

What are the implications of the study?

Physicians need to consider the diagnosis of delayed-onset heparin-induced thrombocytopenia when patients who have recently received heparin present with new blood clot formation and decreased numbers of platelets, even when the drug has not been given for many days. Such patients should not be given additional heparin.

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Related Point of Care
Topic Collections
PubMed Articles
Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)